AddThis Sharing ButtonsShare to FacebookFacebookFacebookShare to TwitterTwitterTwitterShare to PinterestPinterestPinterestShare to MoreAddThisMore95
Almost anything in the best (or wrong) dose can become incredibly harmful or even deadly. even something as seemingly harmless as water, given in a high enough quantity, can cause blood cells to become unstable and may result in major health consequences. fortunately for us, however, our animals seem smarter than numerous people and it’s not likely your cat is going to drink eight gallons of water to show off in front of his other feline friends. but some medications can become major hazards in even incredibly small doses. A dose the size of the suggestion of a needle of certain medications and chemicals can be enough to cause major harm or even death to a cat or a dog.
The following is a list of the most common human and animal medications that can be incredibly dangerous, and are found in numerous households. This is not a complete list by any stretch of the imagination; hundreds if not thousands of other medications could have also made this list:
Acetaminophen – e.g. Tylenol
Fluoxetine – e.g. Prozac
Acetylsalicylic acid – i.e. Aspirin
Levothyroxine – e.g. Soloxine, Synthroid
Diphenhydramine – e.g. Benadryl
Warfarin – i.e. Coumadin
Digoxin – e.g. Lanoxin
Methylphenidate – e.g. Ritalin
Pseudoephedrine – e.g. Sudafed
Oral hypoglycemics- e.g. Glucotrol
Today we’ll focus on the most popular product of all, a product that can be found in practically every household in the nation – that product is called acetaminophen. Acetaminophen (for example, Tylenol, among others) is typically prescribed to children with fevers and to adults with pain. It is also seen in numerous combination products such as Vicodin and Tylenol with codeine. numerous over-the-counter cough and cold medication such as Nyquil and Dayquil also include acetaminophen. There is a long list of products that include acetaminophen, which is why reading the label is very important. If this medication is given in sensible doses, it has proven pretty safe in humans; however, that does not imply that it is also safe in pets.
Many cats have gone into liver failure after ingesting even a small dose. Within 20 to 30 minutes, acetaminophen levels can be already measured in the blood and can begin causing damage. The first thing that acetaminophen typically attacks is the liver, causing comprehensive damage and at times this could result in liver failure. another thing that happens is potential damage to red blood cells–the blood no longer has the ability to carry oxygen. All cells in the body need oxygen to survive.
Symptoms of acetaminophen toxicity may include fast breathing, stomach pain, the gums may be discolored brown (cells not carrying oxygen properly) or blue (inadequate blood supply). There may be swelling of the extremities, and finally this toxicity could result in collapse then death.
If you realize that your pet has just ingested acetaminophen, inducing vomiting can remove the drug from the pet’s stomach before absorption. call the vet immediately. because absorption occurs so rapidly and vomiting might not be enough or fast enough, your veterinarian has a variety of options to avoid even more absorption (e.g. activated charcoal). Your pet’s veterinarian also has a variety of medications such as N-acetylcysteine that avoid toxic substances from forming and causing even more liver damage. The veterinarian may want to do blood transfusions, place the pet on intravenous fluids, or offer other medications that could help support the liver such as Denamarin tablets. Denamarin includes the antioxidant Silybin which has shown to improve liver function by raising glutathione levels. Glutathione is an antioxidant that helps safeguard cells from toxins such as the byproducts of acetaminophen metabolism.
Since many cases of acetaminophen toxicity are preventable, the best guidance is to childproof your home and place all of your medication someplace safe from both animals and children. another way to avoid toxicity is to make sure nobody gives your pet any medication without checking with you first. That being said, it is essential to know what your pet can and cannot take. Last but not least, if your pet gets into something such as acetaminophen, the most essential thing to do for the health of your loving companion is to take him over to the veterinarian. In cases of poisoning, your veterinarian may be able to do some things early on that are not available later after the damage has already occurred.
If you have any medication related questions please don’t hesitate to call your 1800PetMeds pharmacist for assistance.